Moon Face Caused by Corticosteroid

Table of Contents
View All
Table of Contents

A round, full, and puffy face is sometimes referred to as “moon face.” If you’re taking high doses of prednisone or other steroids known as corticosteroid, this swelling is most likely a side effect of the medication. Moon face isn’t painful, but it can cause emotional stress. Some research also links the condition to other health problems that you should be aware of.

When you stop taking corticosteroids, the swelling should go away. However, if you can’t discontinue the medication, there are things you can do reduce the puffiness and go back to looking more like your old self.

This article will explain how steroid medications cause facial swelling. It will look at the emotional and physical affects of moon face and ways to cure or manage the condition.

prednisone and facial swelling.
Lara Antel / Verywell 

What Is Moon Face?

The effects prednisone and other corticosteroids have on your face is called moon face because the shape of your face actually changes, becoming rounder like a full moon. This happens because fat deposits shift, causing your cheeks to get puffy and your jaw line to fill out.

If you take corticosteroids for a long time, your body is also more likely to retain water. This causes swelling and puffy facial features.

What Causes Moon Face

Corticosteroid-related moon face is the unfortunate result of trying to treat a serious medical condition. It starts when your doctor prescribes a corticosteroid. These are used to treat a number of medical problems such as:

The corticosteroids act like cortisol, a stress hormone that the body produces naturally. Cortisol is key to fighting infections, regulating insulin levels, balancing fluid and salt, controlling blood pressure, and easing inflammation.

Too much cortisol, though, is a problem. Too much of the corticosteroids that act like cortisol are also a problem. They flood the system and cause a condition called Cushing’s Syndrome.

What Is Cushing's Syndrome?

Cushing's syndrome is rare disorder in which the body has too much cortisol. When cortisol is out of balance in Cushing syndrome, it affects a number of body systems.

In addition to moon face, Cushing syndrome can cause symptoms such as:

  • Weight gain
  • Increased body hair
  • Thinning skin
  • Acne
  • Bruising
  • Swollen legs
  • Stretch marks
  • Rosy cheeks

Recap

Long-term use of corticosteroids causes fat to build up around the face. You're also more likely to retain water. This makes your cheeks swell and your face to appear moon-shaped. This moon face is a sign of Cushing's syndrome, a rare but serious condition that affects multiple areas of your body.

Prednisone side effects

Brianna Gilmarti / Verywell

How Moon Face Affects You

Moon face is often just thought of as an annoying side effect of prednisone, but it can significantly affect your quality of life.

Emotional Health

In some instances, people’s faces seem to be dramatically altered by extra fat and water retention. You may feel like you don’t even recognize yourself in the mirror. This can cause low self-esteem and depression.

The emotional stress caused by moon face can be made worse by depression or mood swings, which sometimes occur when you take corticosteroids.  

If you think prednisone or similar medications are affecting your emotional or mental state, talk to your doctor about changing your dosage.

Physical Health

Corticosteroids change how your body stores fat. Changes in facial fat that cause moon face is one way this affects you. You may also develop a “buffalo hump,” extra fat on the back of the neck. Many people also gain weight around the abdomen and middle of the body.  

This extra body fat puts you at risk for metabolic syndrome. Metabolic syndrome is a group of conditions that increases your chances of developing heart disease, stroke, and type 2 diabetes.

Recap

Moon face makes people self conscious or unhappy about their looks. This increases the risk of depression, which is already higher than normal for people who take corticosteroids.

The extra fat that appears with moon face is part of the side effects of prednisone and similar drugs. They can cause weight gain in other areas of the body and put you at risk for serious health problems.

Treatment

Stopping prednisone or other corticosteroids should eventually result in your face returning to normal. However, it's extremely important that you do not suddenly stop taking the medication.

You need to taper, or gradually reduce, your dosage of corticosteroids. If you stop all at once, your body may not have enough cortisol. This can lead to problems such as:

  • Extreme tiredness
  • Weakness
  • Upset stomach
  • Weight loss
  • Changes in skin color
  • Mouth sores in the mouth
  • Craving for salt.

Work with your doctor to plan your tapering schedule. How quickly the dosage is lowered depends on how much and how long you've been taking the drug. If you've been taking corticosteroids for a long time at a high dose, you may need to lower the dose very slowly every week or few weeks.

Once you stop taking corticosteroids, extra weight, water retention, and the puffiness of moon face will begin to go away. It can take about a year, though, for your body and face to return to their pre-corticosteroid states.


Managing Facial Swelling

If you can’t stop taking prednisone or similar medications, you can reduce how much your face swells by taking some precautions:

  • Control what you eat and limit calories to avoid additional gain. 
  • Reduce salt intake to prevent fluid retention
  • Drink more water and sleep more to reduce swelling throughout your body

Summary

Prednisone and other corticosteroids drugs are frequently prescribed because they are effective at treating inflammation, autoimmune diseases, and other illnesses. To take advantage of these benefits, though, you need to learn to cope with moon face.

You also need to be aware of how these medications may put you at risk for more than just a puffy-looking face. The transformation to your looks is a sign that your body is undergoing many changes, some of which could lead to serious health problems. If you notice other symptoms of Cushing's syndrome, talk to your doctor about lowering your dosage or slowly tapering your body off corticosteroids.

A Word From Verywell

It is crucial for people with serious illnesses such as IBD, asthma, and arthritis to take control of their health. Corticosteroids can help you do that, but you need to understand that the benefits come with some possible down sides.

Talk with your doctor about how you can manage one of the most obvious side effects of the medication, moon face. Be especially prepared to report feelings of sadness or depression. These emotions might be related to the way you look or the medication's affect on your mental health. Being informed and discussing issues with your doctors can help you improve your health and your quality of life.

Was this page helpful?
8 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. American Osteopathic College of Dermatology. Steroids (oral).

  2. Cleveland Clinic. 8 Prednisone Side Effects + How to Minimize Them.

  3. Liu D, Ahmet A, Ward L, et al. A practical guide to the monitoring and management of the complications of systemic corticosteroid therapy. All Asth Clin Immun. 2013;9(1):30. doi:10.1186/1710-1492-9-30

  4. Columbia Adrenal Center. Cushing's Syndrome.

  5. Arthritis Foundation. Corticosteroids.

  6. Chanson P, Salenave S. Metabolic syndrome in cushing’s syndrome. Neuroendocrinology. 2010;92(1):96-101. doi:10.1159/000314272

  7. MedlinePlus. Prednisone.

  8. Lichtenstein GR, Loftus EV, Isaacs KL, Regueiro MD, Gerson LB, Sands BE. ACG clinical guideline: management of Crohn’s disease in adultsAmerican Journal of Gastroenterology. 2018;113(4):481-517. doi: 10.1038/ajg.2018.27